Iowa, 2003

High Wind in Iowa, February 11, 2003

February 11, 2003 · NWS FSD · 11 events in 11 counties and zones

Sustained winds of around 40 mph with gusts over 60 mph in places developed during the early afternoon and persisted for 2 to 3 hours before abating.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Sustained winds of around 40 mph with gusts over 60 mph in places developed during the early afternoon and persisted for 2 to 3 hours before abating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 11, 10:09 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 11, 10:09 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1009 AM CST TUE FEB 11 2003

MAIN CONCERNS THIS MORNING WILL BE HOW TO HANDLE INCOMING FRONT AND
SNOW/BLOWING SNOW. NORTHEAST SD SHOWING SOME SITES WITH VISBYS A
QUARTER MILE AT TIMES. THE BIGGEST QUESTION WILL BE WHETHER OR NOT A
HALF AND INCH TO AN INCH OF NEW SNOW WILL CAUSE ENOUGH PROBLEMS TO
WARRANT A BLOWING SNOW ADVISORY.

WILL CONTINUE THE WIND ADVISORY FOR THIS AFTERNOON AND MENTION AREAS
OF BLOWING SNOW IN PRODUCTS...BUT NOT ISSUE AN ADVISORY.

OTHERWISE...GRIDS IN GOOD SHAPE WITH MAIN CHANGES BEING HOW FAST
TEMPS DROP THIS AFTERNOON AND TIMING OF SNOW AND BLOWING SNOW.

.FSD...WIND ADVISORY FOR LATE THIS MORNING MNZ071-072-097-SDZ038>040
       -052>056
       WIND ADVISORY FOR THIS AFTERNOON IAZ001-002-MNZ080-081-089-
       090-098-SDZ059>062-065>069
       WIND ADVISORY FOR THIS AFTERNOON AND EVENING IAZ003-012>014-
       020>022-031-032-NEZ013-014-SDZ070-071

08
Hazardous weather outlook, Feb 11, 4:57 AM CST, 7 hours 43 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CST TUE FEB 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE REGION TODAY. STRONG
NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 40 MPH...ARE EXPECTED
THIS AFTERNOON BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

BOUSTEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, O'Brien

When
February 11, 12:40 PM CST to 3:45 PM CST
Where
O'Brien forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

High Wind, Osceola

When
February 11, 12:40 PM CST to 3:45 PM CST
Where
Osceola forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

High Wind, Clay

When
February 11, 12:45 PM CST to 3:45 PM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

High Wind, Dickinson

When
February 11, 12:45 PM CST to 3:45 PM CST
Where
Dickinson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

High Wind, Lyon

When
February 11, 12:45 PM CST to 3:45 PM CST
Where
Lyon forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

High Wind, Sioux

When
February 11, 12:45 PM CST to 3:45 PM CST
Where
Sioux forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

High Wind, Plymouth

When
February 11, 1:10 PM CST to 3:45 PM CST
Where
Plymouth forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

High Wind, Woodbury

When
February 11, 1:30 PM CST to 3:45 PM CST
Where
Woodbury forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

High Wind, Buena Vista

When
February 11, 1:45 PM CST to 3:45 PM CST
Where
Buena Vista forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

High Wind, Cherokee

When
February 11, 1:45 PM CST to 3:45 PM CST
Where
Cherokee forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

High Wind, Ida

When
February 11, 1:45 PM CST to 3:45 PM CST
Where
Ida forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345310, 5345311, 5344360, 5345307, 5345309, 5345313, 5345312, 5345314, 5344358, 5344359, 5345308.